Hypertension Channel
Topics
Medications
Quicklinks
Related Channels

Tekturna HCT and Cough

Is there a connection between Tekturna HCT (aliskiren-HCTZ) and a cough? In clinical studies, up to 1.3 percent of people taking the drug reported a dry, chronic cough as a possible side effect. However, it is difficult to determine whether coughing is caused by Tekturna HCT or other factors. If you are taking Tekturna HCT and coughing occurs, talk to your healthcare provider about possible treatment options.

Tekturna HCT and Coughing: An Overview

Tekturna HCT® (aliskiren-HCTZ) is a prescription medication approved to treat high blood pressure. It contains two different medications: hydrochlorothiazide (HCT or HCTZ) and aliskiren. Hydrochlorothiazide is classified as a diuretic, and aliskiren is the first medication classified as a renin inhibitor. Many medications that act on the renin-angiotensin system in the body can cause chronic, dry coughs. During clinical trials, coughing was reported among the possible Tekturna HCT side effects.
 

How Common Is a Cough With Tekturna HCT?

Studies showed that up to 1.3 percent of people taking Tekturna HCT reported a cough, compared with only 0.5 percent of people taking a placebo (a "sugar pill" that does not contain any active ingredients). It is difficult to tell if such a small difference really reflects a true problem; such small differences can easily be due to chance.
 
A chronic, dry cough is probably due to the aliskiren component of Tekturna HCT, not the hydrochlorothiazide component. Some studies compared Tekturna (just the aliskiren component, without the hydrochlorothiazide) to angiotensin-converting enzyme (ACE) inhibitors, which are blood pressure medications known to cause coughing. Compared to ACE inhibitors, Tekturna was one-half to one-third as likely to cause a cough.
 

Final Thoughts on Tekturna HCT and Coughing

Although coughing may be a possible Tekturna HCT side effect, it seems to occur less frequently with Tekturna HCT than with ACE inhibitors. At this point, it is not clear if Tekturna HCT really does cause coughing. If you develop a cough that does not go away while taking the drug, talk with your healthcare provider. If your healthcare provider determines that your cough is caused by Tekturna HCT, you have two choices: switch to a different high blood pressure medicine or simply live with the cough (such coughs are usually just bothersome, not dangerous).
 
10 Foods That Lower Cholesterol

Tekturna HCT Drug Information

Referring Pages:
Terms of Use
Advertise with Us
Contact Us
About eMedTV
Privacy Policy
Copyright © 2006-2017 Clinaero, Inc.
eMedTV serves only as an informational resource. This site does not dispense medical advice or advice of any kind. Site users seeking medical advice about their specific situation should consult with their own physician. Click Terms of Use for more information.